Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Bismarck, ND

June 29, 2005Kidder County, Wells County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 29, 2005, 2:28 PM CDT for Kidder County, Wells County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 2:28 PM CDT (19:28 UTC)
Expired
Jun 29, 2005, 8:30 PM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Kidder County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 96 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 2:30 PM CDTFLASH FLOODSteele, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 291929
FFWBIS
NDC043-103-300130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
228 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 830 PM CDT

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  HEIMDAL TO 13 MILES SOUTH OF DAWSON...OR ALONG A LINE EXTENDING
  FROM 41 MILES SOUTHWEST OF DEVILS LAKE TO 46 MILES EAST OF
  BISMARCK...MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FESSENDEN...HAMBERG...LAKE WILLIAMS...HEATON...TAPPEN...
  PETTIBONE...CATHAY...BREMEN...EMRICK AND SYKESTON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4786 10006 4771 10007 4766 10002 4700 10010
      4697 10008 4666 10007 4664 9949 4733 9950
      4735 9929 4785 9931

$$

CJS/HW
1 follow-up statement
000
WGUS73 KBIS 292051
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT WED JUN 29 2005

NDC043-103-300130-
WELLS ND-KIDDER ND-
350 PM CDT WED JUN 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM CDT FOR KIDDER AND
WELLS COUNTIES...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN.  THE HEAVIEST RAIN EXTENDED FROM HARVEY TO 
DAWSON...OR ALONG LINE EXTENDING FROM 53 MILES WEST OF DEVILS LAKE 
TO 47 MILES WEST OF JAMESTOWN...MOVING NORTHEAST AT 15 MPH.

DOPPLER RADAR INDICATES THAT 1 TO 3 INCHES OF RAIN HAS FALLEN THIS
AFTERNOON ACROSS KIDDER AND WELLS COUNTIES. AT 230 PM CDT...THIS 
RAIN RESULTED IN STREET FLOODING IN THE COMMUNITY OF STEELE.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHASELEY...BOWDON...LAKE WILLIAMS...WELLSBURG...PETTIBONE...
FESSENDEN...HEIMDAL...HEATON...HAMBERG...SYKESTON...CATHAY...EMRICK
AND BREMEN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4786 10006 4771 10007 4766 10002 4700 10010
      4697 10008 4666 10007 4664 9949 4733 9950
      4735 9929 4785 9931

$$

CJS/HW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:25 AM CDT, 12 hours 3 minutes earlier.

Area forecast discussion, Jun 29, 2:25 AM CDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
225 AM CDT WED JUN 29 2005

.SHORT TERM...
MID/UPPER LEVEL LOW FORECAST TO TRACK SLOWLY ACROSS SOUTHERN
NORTH DAKOTA TODAY. MCS MOVING ACROSS WESTERN NORTH DAKOTA
THIS MORNING WITH ANOTHER APPROACHING FROM THE SOUTHWEST.
THIS WILL CONTINUE TO MAKE IT DIFFICULT TO PINPOINT WHICH
AREA WILL RECEIVE THE HEAVIEST RAINFALL TODAY BUT HAVE
EXTENDED THE FLASH FLOOD WATCH THROUGH THIS AFTERNOON OVER
WEST AND CENTRAL NORTH DAKOTA.

MADE LITTLE CHANGES FROM PREVIOUS FORECAST...DID RAISE POPS
OVER THE AREA TODAY TO REFLECT THE SLOW MOVING MCS.

.LONG TERM...
LITTLE CHANGE IN THE LONG TERM. PREVIOUS FORECAST LOOKS GOOD
AND JUST MADE MINOR ADJUSTMENTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...WEST AND CENTRAL TODAY.

&&

RGT
Hazardous weather outlook, Jun 29, 4:06 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
406 AM CDT WED JUN 29 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-300905-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
406 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TODAY OVER WESTERN AND CENTRAL
NORTH DAKOTA. SOME STORMS MAY PRODUCE HEAVY RAINS AND
FLASH FLOODING REMAINS A THREAT. A FLASH FLOOD WATCH IS
IN EFFECT FOR WESTERN AND CENTRAL NORTH DAKOTA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR
EXCESS RAINFALL AND FLOODING REPORTS.

RGT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:41 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope66 min
Jun 28, 11:05 PM CDTSevere Thunderstorm WarningBISDunn, Mercer57 min
Jun 28, 11:16 PM CDTSevere Thunderstorm WarningBISMcKenzie59 min
Jun 28, 11:30 PM CDTSevere Thunderstorm WarningBISOliver30 min
Jun 28, 11:37 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Slope, Stark53 min
Jun 29, 12:15 AM CDTSevere Thunderstorm WarningBISMcKenzie62 min
Jun 29, 12:27 AM CDTFlash Flood WarningBISMcKenzie4 hr
Jun 29, 12:44 AM CDTFlash Flood WarningBISDunn4 hr
Jun 29, 12:50 AM CDTSevere Thunderstorm WarningBISDunn26 min
Jun 29, 1:14 AM CDTSevere Thunderstorm WarningBISMercer, Oliver36 min
Jun 29, 2:45 AM CDTFlash Flood WarningBISWard4 hr
Jun 29, 5:11 AM CDTSevere Thunderstorm WarningBISKidder, Wells64 min
Jun 29, 11:37 AM CDTFlash Flood WarningBISBurleigh, Sheridan6 hr
Jun 29, 1:09 PM CDTFlash Flood WarningBISMcHenry, Pierce6 hr

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.